Alert archive / Nevada / Special Weather Statements in 2015

Special Weather Statement, NWS Elko, NV

July 22, 2015

NWS Elko, NV issued this special weather statement at Jul 22, 2015, 3:21 PM PDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2015, 3:21 PM PDT (22:21 UTC)
Expired
Jul 22, 2015, 4:00 PM PDT
In force
39 min
Issued by
NWS Elko, NV

The radar

The Reno radar (KRGX), 158 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

436 
WWUS85 KLKN 222221
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT WED JUL 22 2015
 
NVZ040-222300-
NORTHWESTERN NYE COUNTY NV-
321 PM PDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 400
PM PDT...

AT 320 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GABBS...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GABBS AND BERLIN ICHTHYOSAUR SP. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3889 11816 3902 11812 3907 11786 3890 11754
      3875 11801
TIME...MOT...LOC 2220Z 239DEG 49KT 3891 11781 

$$

LW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 22, 5:51 AM PDT, 9 hours 30 minutes earlier.

Area forecast discussion, Jul 22, 5:51 AM PDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
551 AM PDT WED JUL 22 2015

SYNOPSIS...SHOWERS AND THUNDERSTORMS EXPECTED TODAY AND ON
THURSDAY WITH GUSTY WINDS AND SMALL HAIL POSSIBLE WITH SOME
STORMS. FRIDAY ISOLATED THUNDERSTORMS WILL PERSIST OVER NORTHEAST
NEVADA. DRIER AND WARMER WEATHER EXPECTED FOR THIS WEEKEND.

&&

.UPDATE...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER NORTHEAST
NYE COUNTY SOONER THAN EXPECTED. UPDATED FORECAST POPS FOR THIS
MORNING TO INCLUDE SHOWERS AND THUNDERSTORMS OVER MOST OF CENTRAL
NEVADA.

&&

.PREV DISCUSSION... /ISSUED AT 235 AM /

SHORT TERM...TODAY THROUGH THURSDAY. WATER VAPOR SATELLITE IS
SHOWING SHORTWAVE OVER WESTERN NEVADA THIS IS KICKING OFF SOME
ISOLATED SHOWERS OVER HUMBOLDT COUNTY. ANOTHER STRONGER SHORTWAVE
CURRENTLY OVER THE PACIFIC NW WILL HELP FUEL STRONG STORMS THIS
AFTERNOON/EVENING. PW'S WILL RANGE FROM AROUND .70" IN CENTRAL
NEVADA TO NEAR ONE INCH ACROSS NORTHERN NEVADA...STORM MOTIONS
WILL BE AROUND 15 TO 20 KNOTS SO DO NOT EXPECTING FLASH FLOODING
TO BE A MAJOR CONCERN TODAY. HOWEVER MUCAPE WILL BE 500 TO 1000
J/KG AND EFFECTIVE SHEAR WILL BE 30-40 KNOTS ACROSS PORTIONS OF
NORTHERN NEVADA...THUS GUSTY WINDS OF 50-60 MPH POSSIBLE ALONG
WITH SMALL HAIL...A COUPLE OF STORMS COULD BE SEVERE WITH LARGER
HAIL POSSIBLE. ADDITIONALLY 250MB JET STREAK WILL COUPLE OVER
NORTHERN NEVADA. WITH NORTHERN JET STREAK IN FAVORABLE ENTRANCE
REGION AS WELL AS SOUTHERN JET STREAK OVER CENTRAL NEVADA WILL PUT
NORTHERN NEVADA IN FAVORABLE AREA OF EXIT REGION. TONIGHT SHOWERS
AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT WITH MAIN SHORTWAVE
TROUGH EDGING CLOSER TO THE GREAT BASIN WITH JET ENERGY TO HELP
SUPPORT OVERNIGHT CONVECTION. TEMPERATURES WILL BE SLIGHTLY BELOW
NORMAL DUE TO STORMS AND CLOUD COVER.

THURSDAY...EXPECT ANOTHER ROUND OF STRONG TO SEVERE
THUNDERSTORMS...BUT NOT AS WIDESPREAD AS TODAY WITH THE FOCUS
MAINLY OVER ELKO COUNTY. CAPE WILL BE SLIGHTLY LOWER BUT 500 TO
800 J/KG OVER PORTIONS OF ELKO COUNTY...HOWEVER JET STREAK OVER
THE GREAT BASIN WILL HELP TO PRODUCE DECENT EFFECTIVE SHEAR OF
30-40 KNOTS OVER NORTHEAST NEVADA. PW'S WILL DECREASE TO UNDER ONE
INCH AND COULD APPROACH .90" ACROSS PORTIONS OF ELKO COUNTY WITH
MUCH DRIER AIR ACROSS CENTRAL NEVADA WITH PW'S NEAR .50".
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL DUE TO STORMS AND CLOUD
COVER.

LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY.

WEAKENING TROUGH AXIS WILL BE DEPARTING NEVADA ON FRIDAY, WITH
RESIDUAL MOISTURE AND INSTABILITY ALLOWING FOR A FEW MORE SHOWERS
AND THUNDERSTORMS, MAINLY ACROSS ELKO COUNTY AS 00Z ECMWF DEPICTS.
ONE MORE DAY OF MILD TEMPERATURES, WITH HIGHS FRIDAY AFTERNOON IN
THE UPPER 70S TO LOWER 80S, MID 80S IN THE WARMEST VALLEYS OF
NYE/HUMBOLDT COUNTIES.

SATURDAY...WARMER, DRIER PATTERN TAKES HOLD QUICKLY. TROUGH DIGGING
INTO THE PAC NW WILL RESULT IN WARM, DRY STABLE SW FLOW ACROSS THE
GREAT BASIN, WITH TEMPERATURES RETURNING TO NEAR LATE JULY NORMALS
IN THE UPPER 80S AND LOWER 90S. ALL ZONES DRY.

SUNDAY...STRONG TROUGH AND CLOSED LOW ACROSS THE PAC NW, WITH 00Z
ECMWF PLACING A 561 DM LOW OVER THE OLYMPIC PENINSULA OF WASHINGTON
SUNDAY AFTERNOON. GFS AGREES NICELY, WITH HEIGHT/PRESSURE GRADIENTS
TIGHTENING AS TROUGH APPROACHES NEVADA FROM THE NORTH. BREEZY SW
WINDS OF AT LEAST 15-25 MPH EXPECTED. MUCH DRIER AIR WILL PUNCH INTO
NEVADA IN THIS PATTERN, WITH PW DROPPING BELOW 0.50 INCH FOR ALL
ZONES. FIRE DANGER WILL INCREASE IN THE VALLEYS AS GUSTY SW WINDS
COMBINE WITH AFTERNOON HUMIDITY LESS THAN 15%. TEMPS REMAIN NEAR
NORMAL SUNDAY IN THE UPPER 80S AND LOWER 90S. TROUGH PASSAGE WILL BE
DRY FOR NEVADA, AND KEPT ALL POPS BELOW 15%.

MONDAY...TROUGH QUICKLY LIFTS OUT THROUGH THE NORTHERN ROCKIES.
COOLER AIRMASS TEMPORARILY SNEAKS INTO NORTHERN NEVADA, WITH 5-8
DEGREES OF COOLING FROM SUNDAY'S READINGS.

TUESDAY AND NEXT WEDNESDAY...ALL MODELS TO VARYING DEGREES SHOW HIGH
PRESSURE BUILDING OVER NEVADA FOR CONTINUED DRY WEATHER WITH A
WARMING TREND. IN FACT, 00Z ECMWF SUGGESTS A HEAT WAVE IS IN THE
CARDS LATE NEXT WEEK, WITH 596-597 DM HEIGHTS ACROSS EASTERN NEVADA
LATE NEXT WEEK. BAT

AVIATION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP AFTER 18Z, WITH THE HIGHEST COVERAGE ACROSS LANDER, EUREKA
AND ELKO COUNTIES. HIGHEST CONFIDENCE ON TSRA IMPACTS IS AT KEKO,
WHERE A TEMPO WAS INCLUDED STARTING AT 20Z. SOME CONVECTION TODAY
WILL BE STRONG WITH OUTFLOW WINDS OF 40-50 KTS, SMALL HAIL, FREQUENT
LIGHTNING AND VERY HEAVY RAIN/BRIEF MVFR. CONVECTIVE IMPACTS ALSO
EXPECTED AT KWMC BETWEEN 18Z-03Z. -TSRA COVERAGE LESS AT KELY, WITH
MOST ACTIVITY NORTH OF THE TERMINAL. KTPH EXPECTED TO REMAIN DRY.
AFTER 18Z, EXPECT S/SW WINDS 18-28 KTS AT KTPH/KELY, WITH GUSTS OVER
30 KTS POSSIBLE. BAT

FIRE WEATHER...SHOWERS AND THUNDERSTORMS WITH WETTING RAINS A
GOOD BET TODAY AND AGAIN ON THURSDAY. GUSTY WINDS AND SMALL HAIL
POSSIBLE WITH SOME STORMS TODAY AND ON THURSDAY. FRIDAY ISOLATED
THUNDERSTORMS MAINLY ACROSS FIRE ZONES 469 AND 470. DRY AND WARMER
FOR THE WEEKEND. GUSTY WINDS POSSIBLE ON SUNDAY AFTERNOON WITH
LOW HUMIDITIES...STAY TUNED FOR UPDATES.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

90/99

In the hours before

Special weather statement, Jul 22, 3:05 PM PDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
305 PM PDT WED JUL 22 2015

NVZ031-034-038-222245-
SOUTHWEST ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE NV-
NORTHERN ELKO COUNTY NV-
305 PM PDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 345 PM
PDT...

AT 302 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF STRONG
THUNDERSTORMS 17 MILES NORTHWEST OF RYNDON...MOVING NORTH AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH HAS BEEN OBSERVED WITH THIS LINE OF
STORMS.

LOCATIONS IMPACTED INCLUDE...
DEETH...GIBBS RANCH...STAR VALLEY...WILD HORSE RESERVOIR...CHICKEN
CREEK SUMMIT AND NORTH FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ELKO.

&&

LAT...LON 4160 11494 4091 11526 4104 11570 4089 11608
      4169 11625
TIME...MOT...LOC 2202Z 183DEG 35KT 4117 11578

94
Local storm report, Jul 22, 3:10 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
310 PM PDT WED JUL 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     6 NNE RYNDON            41.04N 115.57W
07/22/2015  M55 MPH          ELKO               NV   MESONET

            MESONET STATION COAL MINE CANYON N7NNV CWOP
            /AS326/

&&

94
Local storm report, Jul 22, 3:16 PM PDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT WED JUL 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       CARLIN                  40.71N 116.11W
07/22/2015  U0.00 INCH       ELKO               NV   PUBLIC

            HEAVY RAIN CAUSED MINOR FLOODING IN CARLIN.
            WATER A FEW INCHES DEEP RUNNING ACROSS
            ROADWAYS. VERIFIED BY SOCIAL MEDIA.

&&

94
Special weather statement, Jul 22, 3:16 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
316 PM PDT WED JUL 22 2015

NVZ030-031-222300-
NORTHERN ELKO COUNTY NV-HUMBOLDT COUNTY NV-
316 PM PDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 400 PM PDT...

AT 314 PM PDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 35 MILES EAST OF MCDERMITT
TO 25 MILES NORTHEAST OF MIDAS...AND MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
OWYHEE...WILSON RESERVOIR...CHICKEN CREEK SUMMIT AND SHEEP CREEK
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4197 11609 4151 11609 4148 11690 4200 11702
TIME...MOT...LOC 2214Z 218DEG 109KT 4193 11696 4159 11659

PJS
Local storm report, Jul 22, 3:18 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
318 PM PDT WED JUL 22 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HEAVY RAIN       CARLIN                  40.71N 116.11W
07/22/2015  M0.50 INCH       ELKO               NV   PUBLIC

            HEAVY RAIN. 0.5 INCHES OF RAIN FELL IN LESS
            THAN 30 MINUTES. THIS ALSO CAUSED MINOR
            FLOODING.

&&

94
Special weather statement, Jul 22, 3:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
321 PM PDT WED JUL 22 2015

NVZ040-222300-
NORTHWESTERN NYE COUNTY NV-
321 PM PDT WED JUL 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NYE COUNTY UNTIL 400
PM PDT...

AT 320 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GABBS...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GABBS AND BERLIN ICHTHYOSAUR SP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3889 11816 3902 11812 3907 11786 3890 11754
      3875 11801
TIME...MOT...LOC 2220Z 239DEG 49KT 3891 11781

LW

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 1:39 PM PDTSpecial Weather StatementLKNHumboldt51 min
Jul 22, 2:20 PM PDTSpecial Weather StatementLKNElko40 min
Jul 22, 2:28 PM PDTSpecial Weather StatementLKNElko47 min
Jul 22, 3:05 PM PDTSpecial Weather StatementLKNElko40 min
Jul 22, 3:16 PM PDTSpecial Weather StatementLKN44 min
Jul 22, 3:54 PM PDTSpecial Weather StatementLKNHumboldt51 min
Jul 22, 4:03 PM PDTSpecial Weather StatementLKN42 min
Jul 22, 4:17 PM PDTSpecial Weather StatementLKN43 min
Jul 22, 4:41 PM PDTSpecial Weather StatementLKNLander49 min
Jul 22, 4:45 PM PDTSpecial Weather StatementLKN45 min

Nearby

Special Weather Statements in Nevada, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.